Nebraska, 2016

High Wind in Nebraska, February 18 to 19, 2016

February 18 to 19, 2016 · NWS LBF · 11 events in 11 counties and zones

A strong Pacific cold front moved quickly across portions of western and north central Nebraska during the late evening and overnight hours on February 18th-19th. West winds of 30 to 40 mph with occasional gusts to around 60 mph occurred at some locations.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong Pacific cold front moved quickly across portions of western and north central Nebraska during the late evening and overnight hours on February 18th-19th. West winds of 30 to 40 mph with occasional gusts to around 60 mph occurred at some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 18, 5:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 18, 5:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CST THU FEB 18 2016

.SYNOPSIS...
ISSUED AT 324 PM CST THU FEB 18 2016

UPPER LEVEL RIDGE DOMINATING THE PLAINS WITH A THERMAL RIDGE AXIS
ACROSS THE HIGH PLAINS TODAY...PRODUCING RECORD HIGH TEMPERATURES
AND NEAR THE ALL TIME RECORD HIGHS FOR THE MONTH OF FEBRUARY AS OF
3PM CST. PACIFIC COLD FRONT HAS STARTED TO CROSS THE ROCKIES.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 324 PM CST THU FEB 18 2016

THE UNSEASONABLY WARM TEMPERATURES CONTINUE IN THE SHORT TERM. A
PACIFIC COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT. MODELS IN
VERY GOOD AGREEMENT PRODUCING STRONG WINDS BEHIND THE FRONT...AT
LEAST AT 1K TO 2K FEET ALOFT. THE BIG QUESTION IS HOW MUCH OF THE
WINDS JUST OFF THE SURFACE WILL MIX TO THE SURFACE. TYPICALLY
OVERNIGHT THE DECOUPLING OF THE BOUNDARY LAYER WOULD INHIBIT THE
MIXING OF THE STRONGER WINDS ALOFT TO THE SURFACE...HOWEVER AFTER
SEEING AFTERNOON TEMPS IN THE 70S THE DECOUPLING COULD BE DELAYED OR
WEAKER. ALSO TRACKING AN UPPER LEVEL WAVE MOVING ACROSS UTAH THIS
AFTERNOON. THIS HAS PRODUCED ENOUGH INSTABILITY FOR SEVERAL
THUNDERSTORMS AND LIGHTNING STRIKES. THIS WAVE WILL MOVE ACROSS THE
ROCKIES THIS EVENING AND ACROSS PORTIONS OF NWRN/NRN NEB TONIGHT.
WHILE THE DRY LOWER LEVELS SHOULD KEEP THE AREA DRY...CAN NOT RULE
OUT A SPRINKLE HERE OR THERE. ANY SPRINKLES OR STRAY RAIN SHOWERS
WILL ENHANCE THE MIXING AND COULD EASILY RESULT IN WIND GUSTS IN
EXCESS OF 60 MPH. WHILE SOME CONCERN FOR WIDESPREAD STRONG
WINDS...WILL GO AHEAD AND UPGRADE PORTIONS OF CWA FROM THE HIGH WIND
WATCH TO A HIGH WIND WARNING.

TOMORROW DURING THE MORNING HOURS...AS TEMPS BEGIN TO WARM...COULD
SEE SOME ADDITIONAL MIXING AND KEEP STRONG WINDS GOING UNTIL THE
WINDS ALOFT DIMINISH. WILL LINGER THE WARNING THROUGH 18Z...HOWEVER
WOULD EXPECT A LITTLE FALL OFF OF WINDS AROUND SUNRISE...THEN THEY
SHOULD PICK UP FOR MID MORNING. EVEN THOUGH WE SEE A COLD FRONTAL
PASSAGE OVERNIGHT...THE FAST MOVING PACIFIC FRONT WILL ONLY BRING
SLIGHTLY COOLER TEMPS FOR FRIDAY. SHOULD SEE MORE SUN AND SIDED WITH
THE WARMER GUIDANCE...WHICH HAS TEMPS BACK INTO THE 60S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 324 PM CST THU FEB 18 2016

A ZONAL UPPER FLOW ON SATURDAY WILL QUICKLY TRANSITION TO
NORTHWEST UPPER FLOW ON SUNDAY AND PERSIST THROUGH THURSDAY OF
NEXT WEEK.

ON SATURDAY...H85 TEMPS WILL STILL RANGE WELL ABOVE NORMAL FROM 6C
TO 9C. HIGHS WILL MAINLY REACH THE LOWER 60S. A COLD FRONTAL
PASSAGE SATURDAY NIGHT WILL BRING IN COOLER TEMPERATURES ALOFT
FOR SUNDAY WITH HIGHS MAINLY IN THE MID TO UPPER 40S...WHICH
COOLS BACK ABOUT 15 DEGREES FROM SATURDAY HIGHS.

A DISTURBANCE UPSTREAM FROM MT INTO WY WILL CROSS NEBRASKA MONDAY
NIGHT INTO TUESDAY. MOISTURE AND COVERAGE EXPECTED TO BE FAIRLY
ISOLATED...SO INCLUDING A SLIGHT CHANCE FOR SNOW SHOWERS MONDAY
NIGHT ACROSS THE WESTERN SANDHILLS MONDAY NIGHT INTO TUESDAY
MORNING. THEN CONTINUED NORTHWEST FLOW ALOFT WEDNESDAY AND
THURSDAY WITH HIGHS FORECAST IN THE 40S. DRY FORECAST PERIOD WITH
A LACK OF ANY ORGANIZED DISTURBANCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 610 PM CST THU FEB 18 2016

SOME HIGH CLOUDS ABOVE 15000 FT AGL MAY IMPACT THE KLBF AND KVTN
TERMINALS OVER THE NEXT 24 HOURS. WINDS WILL BE THE MAIN AVIATION
IMPACT OVER THE NEXT 24 HOURS. WINDS WILL SHIFT TO THE WEST AFTER
MID EVENING INCREASING TO 25 TO 35 KTS. SOME GUSTS MAY REACH 45 TO
50 KTS FROM 05Z TO 10Z FRIDAY. WEST WINDS WILL REMAIN STRONG
THROUGH SUNRISE FRIDAY...DECREASING TO 10 TO 20 KTS FRIDAY
MORNING. WINDS WILL INCREASE FRIDAY AFTERNOON TO 15 TO 25
KTS...WITH SOME GUSTS APPROACHING 30 KTS.

&&

.CLIMATE...

OLD RECORDS ACROSS THE AREA LISTED BELOW. CHECK THE LATEST CLIMATE
PRODUCTS THIS EVENING AND RECORD EVENT REPORTS ISSUED FOR THE FINAL
HIGHS AND NEW RECORDS. AS OF 3 PM ONLY BROKEN BOW HAD FAILED TO
BREAK THEIR RECORD FOR THE DATE.

NORTH PLATTE...71/2004
VALENTINE......72/1930
BROKEN BOW.....74/1930
IMPERIAL.......70/1983 1930

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON CST /11 AM MST/ FRIDAY FOR NEZ004-
005-022>025-035>037-056-057-094.

HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO NOON CST FRIDAY FOR
NEZ006>010-026>028.

&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...ROBERG
AVIATION...BUTTLER
CLIMATE...MASEK
Hazardous weather outlook, Feb 18, 7:07 PM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CST THU FEB 18 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-200215-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
807 PM CST THU FEB 18 2016 /707 PM MST THU FEB 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STRONG WINDS ARE EXPECTED TONIGHT...ESPECIALLY ACROSS NORTHWEST
INTO NORTH CENTRAL NEBRASKA...GENERALLY ALONG AND NORTHWEST OF AN
OGALLALA TO ONEILL LINE. A HIGH WIND WARNING IS EFFECT FOR
PORTIONS OF THE OUTLOOK AREA OVERNIGHT WITH SUSTAINED WEST WINDS
AT 30 TO 40 MPH WITH GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG WINDS WILL CONTINUE TO BE POSSIBLE FRIDAY...ESPECIALLY FOR
THE MID MORNING HOURS. A HIGH FIRE DANGER WILL DEVELOP FOR FRIDAY
AFTERNOON DUE TO GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY
VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Sheridan

When
February 18, 8:00 PM MST to February 19, 11:00 AM MST
Where
Sheridan forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts to near 60 mph occurred across Sheridan county during the late evening hours on February 18th and the early morning hours on February 19th. The nearby Alliance ASOS recorded a wind gust of 62 mph at 934 pm MST. Nearby Pine Ridge, South Dakota ASOS recorded a wind gust of 58 mph at 1150 pm MST.

High Wind, Western Cherry

When
February 18, 8:00 PM MST to February 19, 11:00 AM MST
Where
Western Cherry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts to near 60 mph occurred across western Cherry county during the late evening hours on February 18th and the early morning hours on February 19th. The nearby Pine Ridge, South Dakota ASOS recorded a wind gust of 58 mph at 1150 pm MST.

High Wind, Garden

When
February 18, 8:00 PM MST to February 19, 11:00 AM MST
Where
Garden forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts to near 60 mph occurred across Garden county during the late evening hours on February 18th and the early morning hours on February 19th. The nearby Alliance ASOS recorded a wind gust of 62 mph at 934 pm MST.

High Wind, Keith

When
February 18, 8:00 PM MST to February 19, 11:00 AM MST
Where
Keith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts to near 60 mph occurred across Keith county during the late evening hours on February 18th and the early morning hours on February 19th. The Ogallala AWOS recorded a wind gust of 58 mph at 1055 pm MST.

High Wind, Chase

When
February 18, 8:00 PM MST to February 19, 11:00 AM MST
Where
Chase forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts to near 60 mph occurred across Chase county during the late evening hours on February 18th and the early morning hours on February 19th. The Imperial ASOS recorded a wind gust of 58 mph at 903 pm MST and 59 mph at 104 am MST.

High Wind, Hayes

When
February 18, 9:00 PM CST to February 19, 12:00 PM CST
Where
Hayes forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts to near 60 mph occurred across Hayes county during the late evening hours on February 18th and the early morning hours on February 19th. The nearby Imperial ASOS recorded a wind gust of 59 mph at 204 am CST.

High Wind, Frontier

When
February 18, 9:00 PM CST to February 19, 12:00 PM CST
Where
Frontier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts to near 60 mph occurred across Frontier county during the late evening hours on February 18th and the early morning hours on February 19th. The nearby McCook ASOS recorded a wind gust of 62 mph at 1054 pm CST.

High Wind, Lincoln

When
February 18, 9:00 PM CST to February 19, 12:00 PM CST
Where
Lincoln forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts to near 60 mph occurred across Lincoln county during the late evening hours on February 18th and the early morning hours on February 19th. A mesonet observation site located 5 miles north of North Platte recorded a wind gust of 65 mph at 203 am CST.

High Wind, Eastern Cherry

When
February 18, 9:00 PM CST to February 19, 12:00 PM CST
Where
Eastern Cherry forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts near 60 mph and 70 mph occurred across eastern Cherry county during the late evening hours on February 18th and the early morning hours on February 19th. The Valentine ASOS recorded a wind gust of 58 mph at 1203 am CST and a wind gust of 68 mph at 156 am CST.

High Wind, Keya Paha

When
February 18, 9:00 PM CST to February 19, 12:00 PM CST
Where
Keya Paha forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a few gusts around 65 mph occurred across Keya Paha county during the late evening hours on February 18th and the early morning hours on February 19th. The nearby Valentine ASOS recorded a wind gust of 68 mph at 156 am CST while a nearby mesonet observation site located 1 mile east of Valentine recorded a wind gust of 65 mph at 202 am CST.

High Wind, Holt

When
February 18, 9:00 PM CST to February 19, 12:00 PM CST
Where
Holt forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Strong west winds of 30 to 40 mph with a gust to 70 mph occurred across Holt County during the early morning hours on February 19th. The O'Neill AWOS recorded a wind gust of 70 mph at 315 am CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613570, 613571, 613572, 613573, 613574, 613575, 613576, 613577, 613578, 613579, 613580.